MAUDE Adverse Event Report: ULTHERA, INC., MERZ DEVICE INNOVATION CENTER THE CELLFINA SYSTEM

ULTHERA, INC., MERZ DEVICE INNOVATION CENTER THE CELLFINA SYSTEM
Model Number CK-1
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Scar Tissue (2060); Scarring (2061); Skin Discoloration (2074)
Date of Event 02/09/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An evaluation of the reported device could not be performed as it was discarded by the facility.Additional information was requested on 02-jul-2019 and 24-jul-2019.No additional information is available at this time.When additional information is received and/or investigation is completed, a supplemental report will be filed.
 
Event or Problem Description
A practice contacted merz/ulthera on (b)(6) 2019 about a patient that underwent cellfina treatment on (b)(6) 2019.The patient has allegedly experienced nodules, tenderness, discoloration, and scarring at the entry points since treatment.Additionally, the patient was allegedly "fine" immediately following treatment; however, she experienced a seizure the evening after treatment.According to the notes provided by the physician, on (b)(6) 2019: "patient called today and reports a seizure at 2 am the evening after the procedure (over 6 hours after conclusion of the procedure).She was told it was secondary to inhaled nitrous oxide used during the cellfina procedure.The patient denies b/b incontinence or t/c lacerations.The patient denies a seizure history or taking any medications.She feels improved and the discharge from the treatment area is resolved.We discussed that a seizure over six hours after nitrous oxide exposure would unlikely be related to nitrous oxide.The patient also received tumescent anesthesia with a dose of lidocaine delivered at 49 mg/kg, but denies use of any meds, including those that inhibit cyp3a4.Therefore, the reported procedure is unlikely related to the tumescent anesthesia.Patient discharged post-procedure in stable and ambulatory condition w/o any features of lidocaine toxicity including: dizziness, drowsiness, ams, tinnitus, or circumoral numbness.Patient underwent the cellfina procedure on (b)(6) 2019 and now returns for follow-up.She reports painful nodules in the lle and gluteal area.On exam, she has no palpable nodules in the gluteal area but does have two palpable and tender nodules in the left medial thigh, largest measuring approximately 1.1cm in diameter.Patient feels the cellulite is worse.Photos taken and before/after photos reviewed with the patient today revealing improved cellulite.Surgeon who told the patient the seizure occuring in the early morning post-cellfina was due to a lidocaine overdose.We reviewed the medical record with the patient today, specifically the amount of tumescent lidocaine delivered during the procedure, which was 49 mg/kg, which is well within the accepted safe standard of care for tumescent lidocaine.Therefore, there was no overdose but rather was carefully and appropriately dosed, we discussed that it is possible that the seizure was due to lidocaine, but not due to improper dosing." additional information was provided by the practice on (b)(6) 2019, including patient notes provided by the practice.Within notes dated (b)(6) 2019, the physician noted: "since the recent follow-up on (b)(6) 2019, the patient notes improvement in areas of tenderness and nodularity.She notes she is not shaving due to concern of entry site discolorations." within notes dated (b)(6) 2019, the physician noted: "still has scars at sites of injection/cutting.Cleaned with hibiclens.Ablative laser ipixel @1200 for 2 passes per scar today.Advised to keep clean and stay out of sun." within notes dated (b)(6) 2019, the physician noted: "one month post ablative laser for scar.Still concerned with scars and also feels like she still has cellulite, especially on buttocks." the patient was treated with cellfina on the buttocks and thighs and has no prior history of cellfina treatments.The treatment lasted four hours, and a total of 114 releases were performed at a depth of 6mm.The physician stated that the device worked as intended and no malfunctions occurred during treatment.No additional information is available at this time.
 
Additional Manufacturer Narrative
An evaluation of the cellfina disposable kit used during treatment on this patient could not be performed as it was discarded by the facility.A review of the lot complaint history revealed that no similar patient complaints have been alleged against this lot of cellfina kits and overall complaint levels are within allowable limits.A review of the lot history record revealed no non-nonconformances or rework associated with the manufacture of this lot of devices.One deviation was noted; however, review determined it was unrelated to this event and would not have contributed to the reported issue.All devices within this lot passed all required testing prior to distribution.As the physician stated the cellfina devices performed as intended during treatment and no evidence of a device malfunction was identified during the patient investigation, it is unknown if a cellfina device caused or contributed to the event.However, a contributory role to the treatment with the cellfina system cannot be excluded with certainty.A review of the cellfina patient complaint trending analysis revealed the reported issues are within allowable limits and will continue to be monitored.No additional information is available at this time.Should any information be received, a supplemental medwatch will be submitted.
 
Event or Problem Description
The treating physician reported there has been no significant change in the patient's condition and the scars are slightly lightening via hqra treatments.No additional information is available at this time.

Brand Name
THE CELLFINA SYSTEM
Common Device Name
CELLFINA SYSTEM
Manufacturer (Section D)
ULTHERA, INC., MERZ DEVICE INNOVATION CENTER
1840 south stapley drive
suite 200
mesa AZ 85204
MDR Report Key8822589
Report Number3006560326-2019-00014
Device Sequence Number11383877
Product Code OUP
UDI-Device Identifier00840763100827
UDI-Public00840763100827
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K161885
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberCK-1
Device Catalogue Number5036030
Device Lot Number2018011204
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/28/2019
Supplement Date Received by Manufacturer06/28/2019
Initial Report FDA Received Date07/24/2019
Supplement Report FDA Received Date11/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PRONOX (NITROUS OXIDE); TUMESCENT LIDOCAINE (49 MG/KG TOTAL); PRONOX (NITROUS OXIDE); TUMESCENT LIDOCAINE (49 MG/KG TOTAL)
Outcome Attributed to Adverse Event Other;
Patient Age41 YR
Patient Weight61